Addisonian Crisis

  • Acute adrenal insufficiency (endocrine emergency requiring hospitalization)
  • Seen in patients with adrenal or pituitary insufficiency
  • Can be triggered by an event such as stress, surgery, infection or trauma
  • Most commonly caused by the chronic use of exogenous glucocorticoids followed by an abrupt withdrawal which causes hypotalamic-pituitary-adrenal axis (HPA_ suppression
  • Symptoms:  weakness, weight loss, GI symptoms, craving for salt, HA, memory loss, depression, postural dizziness
    • Other S/S:  myalgias, malaise, anorexia.  As crisis progresses:  vomiting, fever, hypotension, shock
  • Treatment:  HCT is the agent of choice due to its combined mineralocorticoid & glucocorticoid activity
    • Initial: 100 mg IV x 1, then continuous infusion or intermittent bolus of 100-200 mg every 24 hrs. Continue for 24 to 48 hrs.
      • Stable patient: 50 mg PO Q 8 hrs x 48 hrs
      • Taper: Until total daily dose is 30-50 mg
    • Fluid replacement:  D5-NS
    • If hyperkalemia exists add fludrocortisone acetate 0.1 mg PO QD
    • Tell pts to carry ID & emergency kit for times of stress

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: